Milton G Roxanas
Psychiatrist, The Epping Clinic, PO Box 288, Eastwood, NSW 2122. mroxanasATbigpond.net.au
To the Editor: I wish to report hyponatraemia in a patient commencing therapy with mirtazapine — this is the first such report from Australia.
An 86-year-old widow with depression had had a previous episode of hyponatraemia while taking venlafaxine. Anticipating the possibility of further hyponatraemia, I prescribed mirtazapine 15 mg nightly — half the recommended starting dose. At this time, she was also taking amiodarone, gliclazide, l-thyroxine, irbesartan with hydrochlorothiazide, alendronate, omeprazole, atorvastatin and zolpidem.
Her baseline serum sodium level was 135 mmol/L (normal range [NR], 135–149 mmol/L), but 4 days later it had fallen to 130 mmol/L, with serum osmolality of 294 mosmol/kg (NR, 280–295 mosmol/kg), urine osmolality of 398 mosmol/kg (NR, 50–1200 mosmol/kg), spot urine sodium concentration of 42 mmol/L, and plasma antidiuretic hormone (ADH) level of 0.7 pmol/L (NR, 0.1–7.0 pmol/L). Mirtazapine therapy was stopped after a further 2 days, and 10 days later her serum sodium level was 134 mmol/L, serum osmolality 296 mosmol/kg, urine osmolality 419 mosmol/kg and spot urine sodium concentration 27 mmol/L. Her plasma glucose level varied from 7.4 mmol/L to 9.2 mmol/L (NR, 3.4–5.4 mmol/L). Her condition was subsequently stabilised on mianserin (20 mg nightly) without electrolyte abnormalities.
There are 12 reports worldwide of hyponatraemia due to mirtazapine (manufacturer’s data “on file”). This antidepressant inhibits α2 auto- and heteroreceptors, blocks 5-HT2 and 5-HT3 receptors, and acts via noradrenergic and 5-HT1A receptors. The mechanism of hyponatraemia is thought to be via α1 or serotonergic stimulation of ADH, but other possible causes include increased osmoreceptor sensitivity, reduced renal ability to conserve salt and water in the elderly, enhanced renal action of ADH1 and reduced metabolism of the antidepressant. There is no known interaction between mirtazapine and amiodarone or irbesartan or thiazides to account for hyponatraemia.
This patient had risk factors — she was elderly, female, was taking diuretics and had had hyponatraemia with another antidepressant medication. As in previously reported cases the ADH level was not elevated, although the syndrome of inappropriate ADH secretion (SIADH) is not always accompanied by raised ADH levels.2
Hyponatraemia is seen more often these days because of greater awareness, the increasing proportion of elderly people in the population and the trend towards polypharmacy in the elderly. Many drugs have the potential to produce SIADH; one report has indicated that almost all antidepressants are implicated.3
Amitriptyline-induced hyponatraemia was first described in 1974, and a recent retrospective study of elderly patients found an incidence of 32% with selective serotonin reuptake inhibitors and an unusually high 71% with venlafaxine.4
In the face of an increasingly common phenomenon, I recommend that patients aged over 65 years should have baseline measurements of electrolyte levels before starting therapy with an antidepressant, and that these should be repeated 2–7 days later to detect possible hyponatraemia and initiate treatment.
©The Medical Journal of Australia 2003 http://www.mja.com.au/ ISSN: 0025-729X
Home | Issues | Classifieds | More... | Topics | Search